Alert archive / Hawaii / Special Marine Warnings in 2017

Special Marine Warning 21, NWS Honolulu, HI

February 11, 2017

NWS Honolulu, HI issued this special marine warning at Feb 11, 2017, 11:24 PM HST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2017, 11:24 PM HST (09:24 UTC)
Expired
Feb 12, 2017, 1:30 AM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

The radar

The South Shore radar (PHWA), 111 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WHHW50 PHFO 120924
SMWHFO
PHZ122-124-121130-
/O.NEW.PHFO.MA.W.0021.170212T0924Z-170212T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1124 PM HST SAT FEB 11 2017

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  BIG ISLAND SOUTHEAST WATERS...
  BIG ISLAND WINDWARD WATERS...

* UNTIL 130 AM HST

* AT 1123 PM HST...RADAR INDICATED STRONG SHOWERS AND THUNDERSTORMS
  CAPABLE OF PRODUCING WINDS 34 KNOTS OR GREATER. THESE SHOWERS AND
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 42 NM EAST OF HILO
  HARBOR TO NEAR CAPE KUMUKAHI...MOVING NORTHEAST AT 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL
THESE STORMS PASS.

&&

LAT...LON 1915 15424 1905 15431 1888 15450 1873 15476
      1923 15514 1932 15507 1935 15498 1949 15482
      1952 15481 1956 15487 2009 15444 2002 15436
      1978 15419 1966 15415 1943 15415
TIME...MOT...LOC 0923Z 219DEG 25KT 1974 15430 1951 15476 

$$

JELSEMA
1 follow-up statement
419 
FZHW70 PHFO 121017
MWSHFO

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1217 AM HST SUN FEB 12 2017

PHZ122-124-121026-
/O.CAN.PHFO.MA.W.0021.000000T0000Z-170212T1130Z/
1217 AM HST SUN FEB 12 2017

...THE SPECIAL MARINE WARNING IS CANCELLED...

THE AFFECTED AREAS WERE... 
BIG ISLAND SOUTHEAST WATERS...
BIG ISLAND WINDWARD WATERS...

THE THUNDERSTORMS HAVE WEAKENED AND NO LONGER POSE A SIGNIFICANT
THREAT TO BOATERS. HOWEVER...HEAVY SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO THREATEN THE COASTAL WATERS THROUGH EARLY THIS 
MORNING.

LAT...LON 1915 15424 1905 15431 1888 15450 1873 15476
      1923 15514 1932 15507 1935 15498 1949 15482
      1952 15481 1956 15487 2009 15444 2002 15436
      1978 15419 1966 15415 1943 15415
TIME...MOT...LOC 1006Z 219DEG 25KT 1994 15413 1971 15459 

$$

HOUSTON

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this special marine warning went out at Feb 11, 9:00 PM HST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 11, 9:00 PM HST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
900 PM HST Sat Feb 11 2017

.SYNOPSIS...
A strong cold front will continue to produce heavy rainfall,
thunderstorms, and gusty winds across Maui County and parts of the
leeward Big Island tonight. The front is expected to stall and
weaken across the southern end of the island chain on Sunday. Some
remnant frontal moisture will linger near the Big Island, and
possibly Maui, into Monday as a somewhat dry southwest flow
redevelops across the rest of the state. A weaker front will move
down the island chain from the northwest on Tuesday and Wednesday.
Light winds and stable conditions are expected on Thursday and
Friday, with another front approaching the region next weekend.

&&

.DISCUSSION...
A vigorous cold front over Maui County is generating heavy
showers and thunderstorms across the east central Hawaiian
Islands early this evening. The axis of the mid-tropospheric
trough associated with the front is in the vicinity of Oahu, and
it continues to propagate eastward at about 25 mph. The front
dropped 2 to 5 inches of rainfall across much of Kauai and Oahu
from last night through today, and produced strong thunderstorms.
Nearly 5 inches were recorded earlier today at the Honolulu
International Airport, easily breaking the daily record and more
than doubling the normal February rainfall at that site. Drier
conditions have already spread across Kauai and Oahu. A Flash
Flood Watch remains in effect for Maui County tonight. The heavy
showers and thunderstorms are currently spreading over the Kona
and Kohala Districts along the Leeward Big Island.

Based on the latest guidance, we still believe the potential for
flooding conditions due to heavy rainfall and thunderstorms will
be confined to Maui County. The GFS model shows the upper level
trough progressing eastward and weakening. Therefore, we do not
anticipate extending the Flash Flood Watch to the Big Island,
since conditions will likely not be conducive for widespread
flooding rainfall rates. There is enough moisture reaching the Big
Island to produce some snow on the high summits of the Big Island
above 12 thousand feet, where a Winter Weather Advisory has been
issued. In addition, very strong winds continue to require a High
Wind Warning on the Big Island summits. There are also windy
conditions on the upper elevations of Maui, so a Wind Advisory
remains in effect on the summit of Mount Haleakala.

The forecast guidance continues to indicate the front will rapidly
weaken as it stalls near the Big Island on Sunday, while a rather
dry westerly flow will prevail elsewhere across the state. The
upper level trough is expected to eventually push east of the
state Sunday morning, which will likely end the threat for heavy
rainfall on the Big Island and Maui. However, depending on the
depth of the moisture along the front, winter weather could linger
on the high summits of the Big Island through mid-morning. With
the exception of Maui where some remnant frontal moisture may
linger, a rather dry westerly flow will be in place across the
rest of the island chain, where dew point temps will hover in the
low to mid 60s. The current forecast also indicates winds will
diminish on Mount Haleakala, and possibly the Big Island summits
Sunday.

Southwest winds will increase on Monday as another front approaches
the state from the northwest. With the exception of some lingering
post-frontal moisture in the vicinity of the Big Island, and
possibly Maui, the atmosphere should be rather dry, with only
isolated showers expected. There may be some gusty southwest winds
developing over windward areas, mainly for the islands west of
Maui. However, this front appears to be considerably weaker than
the current one. Although the details about these features and the
expected weather conditions remain uncertain at this time,
rainfall will likely affect Kauai Tuesday or Tuesday night, and
then move down across the islands from Oahu to Maui by Wednesday.
In the wake of this front, a low level ridge, with relatively
light winds and stable conditions, will move across the state
until the next front advances toward the region next weekend.

&&

.AVIATION...
A front with support from an upper level trough is near Maui
County as of 7 pm HST. At least the upper level trough is moving
eastward 20 kt and at this rate, the upper trough should pass
east of the Big Island by 4 am HST Sunday, or sooner. The front
and its weather will move into the Big Island shortly and
dissipate there through Sunday. This area of weather consist of
showers and embedded thunderstorms. Expect an improving trend to
about 2 am HST Sunday. As for the windward side of the Big Island,
we are looking at VFR conditions to prevail there overnight. There
will be a few showers containing MVFR conditions, however.

The thick moisture laden layered clouds between 15kft and 25kft
associated with the upper trough, holds not only isolated
thunderstorms, but some light icing. Thus, AIRMET ZULU for light
rime icing continues until the clouds move east of the Big
Island.

Conditions will gradually improve across Maui County in the next
couple of hours to where AIRMET SIERRA could be lowered by 10z.

Otherwise...VFR will be the prevailing flying conditions.
There will be small pockets of brief MVFR ceilings with light
showers that may impact Kauai and Oahu.

AIRMET TANGO will be reevaluated. Winds west of the front are
mainly west to southwest with only modest speeds, likely not
strong enough to support AIRMET TANGO.

&&

.MARINE...
A front moving through Maui County tonight is expected to stall
and weaken near the Big Island Sunday. Ahead of and along the
front, mariners should be aware of gusty winds, heavy rains, and
possible thunderstorms. Special Marine Warnings (SMWs) will be
issued as needed through early Sunday morning. A Small Craft
Advisory (SCA) remains posted for most waters around Maui County
and the Big Island due to the strong gusty southwest winds ahead
of the front. Winds are expected to ease Sunday, with winds behind
the front becoming light to moderate westerlies. West to southwest
winds will then continue over the coastal waters early next week,
as another front approaches from the west Tuesday. As this front
approaches, the pressure gradient should tighten, strengthening
winds. This will need to be monitored, since a new SCA may become
necessary. This will also introduce a period of short-period
choppy surf to the exposed south shores.

The current west-northwest swell, which continues to remain below
the guidance, will continue to gradually subside during the next
few days. A new, large long-period northwest swell is forecast
to arrive late Monday, and increase surf to the High Surf Warning
criteria along the exposed north and west facing shores of the
islands through mid-week, including portions of the leeward Big
Island.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM HST Sunday for Molokai-Lanai-Maui.

High Wind Warning until 6 AM HST Sunday for Big Island Summits.

Winter Weather Advisory until 10 AM HST Sunday for Big Island
Summits.

Wind Advisory until 6 AM HST Sunday for Haleakala Summit.

Small Craft Advisory until 6 AM HST Sunday for Maui County
Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Windward Waters.

&&

Discussion/Marine...Houston
Aviation...Lau

In the hours before

Special weather statement, Feb 11, 6:22 PM HST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Honolulu HI
622 PM HST SAT FEB 11 2017

HIZ020>022-120530-
Haleakala Summit-Windward Haleakala-Leeward Haleakala-
622 PM HST SAT FEB 11 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SECTIONS OF
HALEAKALA IN MAUI COUNTY...

At 618 PM HST, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Nahiku to 25
miles south of Kaupo. Movement was northeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Kipahulu, Ulupalakua, Huelo, Nahiku, Haiku-Pauwela, Makawao, Kula,
Keokea, Kaupo, Pukalani, Hana, Makena, Haleakala National Park,
Kailua and Wailua.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2069 15600 2064 15607 2063 15622 2059 15630
      2058 15638 2059 15642 2061 15643 2095 15629
      2093 15624 2082 15611 2083 15609 2078 15599
TIME...MOT...LOC 0421Z 234DEG 40KT 2094 15604 2029 15627

Jelsema
Special weather statement, Feb 11, 6:57 PM HST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Honolulu HI
657 PM HST SAT FEB 11 2017

HIZ023-025>027-120645-
Big Island Interior-Big Island North and East-Kohala-Kona-
657 PM HST SAT FEB 11 2017

...A LINE OF STRONG THUNDERSTORMS APPROACHING NORTH AND WEST
SECTIONS OF THE BIG ISLAND...

At 657 PM HST, radar indicated strong thunderstorms were located
along a line extending from 15 miles southeast of Kipahulu to 64
miles southwest of Kailua-Kona. Movement was northeast at 35 mph.
Another strong thunderstorm was located 20 miles southwest of Kailua-
Kona, moving northeast at 25 mph.

Radar indicates wind gusts of 45 to 55 mph are occurring with these
storms. If the storms hold together, these winds could impact north
and west sections of the Big Island between 730 pm and 845 pm.

Locations impacted include...
Kailua-Kona, Captain Cook, Waikoloa Village, Kapaau, Honokaa,
Kamuela, Puuanahulu, Waimanu Valley, Kohala Ranch, Waipio Valley,
Halaula, Kealakekua, Hawi, Holualoa, Kainaliu, Kalaoa, Honalo, Pololu
Valley, Kahaluu-Keauhou and Kukuihaele.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1959 15597 1965 15603 1975 15606 1978 15605
      1985 15597 1986 15593 1998 15583 2003 15582
      2016 15591 2023 15591 2027 15587 2025 15577
      2012 15559 2010 15546 1943 15592
TIME...MOT...LOC 0448Z 241DEG 30KT 2050 15589 1925 15689

Jelsema
Local storm report, Feb 11, 7:36 PM HST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
736 PM HST SAT FEB 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLOOD            KIHEI                   20.76N 156.45W
02/11/2017                   MAUI               HI   EMERGENCY MNGR

            MAUI COUNTY CIVIL DEFENSE REPORTS THE CLOSURE OF SOUTH
            KIHEI ROAD BETWEEN WAILANA PLACE AND KAONULU STREET DUE
            TO FLOODING. UP TO TWO FEET OF WATER WAS ON THE ROADWAY.

&&

BIRCHARD
Special weather statement, Feb 11, 9:12 PM HST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Honolulu HI
912 PM HST SAT FEB 11 2017

HIZ023-026>028-120815-
Big Island Interior-Kohala-Kona-Big Island Summit-
912 PM HST SAT FEB 11 2017

...A STRONG THUNDERSTORM WILL AFFECT LEEWARD SECTIONS OF THE BIG
ISLAND...

At 911 PM HST, a strong thunderstorm was located near Kailua-Kona,
moving northeast at 35 mph.

Wind gusts of 40 to 50 mph are possible with this storm as it moves
through.

Locations impacted include...
Kailua-Kona, Waikoloa Village, Kawaihae, Puuanahulu, Kohala Ranch,
Kalaoa, Puako, Holualoa, Kahaluu-Keauhou, Kamuela, Honalo, Pohakuloa
Training Area, Kona International Airport, Waikoloa Beach, Waikii and
Mauna Lani.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 1963 15599 1965 15603 1973 15606 1978 15605
      1985 15597 1986 15592 1992 15589 1992 15590
      2001 15582 2012 15588 1986 15551 1958 15597
TIME...MOT...LOC 0711Z 222DEG 32KT 1964 15608

Jelsema

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 2:13 PM HSTSpecial Marine WarningHFO92 min
Feb 11, 2:48 PM HSTSpecial Weather StatementHFO72 min
Feb 11, 3:40 PM HSTSpecial Marine WarningHFO80 min
Feb 11, 3:47 PM HSTWinter Weather AdvisoryHFOHawaii18 hr
Feb 11, 3:48 PM HSTSpecial Weather StatementHFOKalawao57 min
Feb 11, 3:59 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 11, 4:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 11, 4:32 PM HSTSpecial Weather StatementHFOKalawao58 min
Feb 11, 4:43 PM HSTSpecial Marine WarningHFO62 min
Feb 11, 5:11 PM HSTSpecial Weather StatementHFOKalawao79 min
Feb 11, 5:29 PM HSTSpecial Marine WarningHFO91 min
Feb 11, 6:22 PM HSTSpecial Weather StatementHFOKalawao68 min
Feb 11, 6:29 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 11, 6:33 PM HSTSpecial Marine WarningHFO117 min
Feb 11, 6:57 PM HSTSpecial Weather StatementHFOHawaii108 min
Feb 11, 8:29 PM HSTSpecial Marine WarningHFO2 hr
Feb 11, 9:12 PM HSTSpecial Weather StatementHFOHawaii63 min
Feb 11, 9:26 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 11, 10:26 PM HSTSpecial Marine WarningHFO2 hr
Feb 12, 12:18 AM HSTSpecial Weather StatementHFOHawaii57 min
Feb 12, 3:10 AM HSTHigh Surf AdvisoryHFOHawaii6 hr
Feb 12, 3:31 AM HSTWind AdvisoryHFOHawaii12 hr
Feb 12, 3:42 AM HSTSpecial Marine WarningHFO2 hr

Nearby

Special Marine Warnings in Hawaii, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.